JournalsjstVol. 6, No. 1pp. 99–135

Hadamard type asymptotics for eigenvalues of the Neumann problem for elliptic operators

  • Vladimir Kozlov

    Linköping University, Sweden
  • Johan Thim

    Linköping University, Sweden
Hadamard type asymptotics for eigenvalues of the Neumann problem for elliptic operators cover
Download PDF

Abstract

This paper considers how the eigenvalues of the Neumann problem for an elliptic operator depend on the domain. The proximity of two domains is measured in terms of the norm of the difference between the two resolvents corresponding to the reference domain and the perturbed domain, and the size of eigenfunctions outside the intersection of the two domains. This construction enables the possibility of comparing both nonsmooth domains and domains with different topology. An abstract framework is presented, where the main result is an asymptotic formula where the remainder is expressed in terms of the proximity quantity described above when this is relatively small. As an application, we develop a theory for the Laplacian in Lipschitz domains. In particular, if the domains are assumed to be C1,αC^{1,\alpha} regular, an asymptotic result for the eigenvalues is given together with estimates for the remainder, and we also provide an example which demonstrates the sharpness of our obtained result.

Cite this article

Vladimir Kozlov, Johan Thim, Hadamard type asymptotics for eigenvalues of the Neumann problem for elliptic operators. J. Spectr. Theory 6 (2016), no. 1, pp. 99–135

DOI 10.4171/JST/120